Arizona, 2009

Flash Flood in Arizona, August 23, 2009

August 23, 2009 · NWS VEF · 1 event in 1 county or zone

An upper level disturbance and monsoon moisture combined to trigger an outbreak of thunderstorms across the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An upper level disturbance and monsoon moisture combined to trigger an outbreak of thunderstorms across the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 23, 3:48 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 23, 3:48 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 PM PDT SUN AUG 23 2009

.SYNOPSIS...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AS
A TROUGH OF LOW PRESSURE MOVES INLAND. A FEW STORMS MAY LINGER IN
LINCOLN AND MOHAVE COUNTIES TUESDAY...THEN DRY WEATHER IS EXPECTED
FOR THE REMAINDER OF THE WEEK. TEMPERATURES WILL RISE BACK ABOVE
NORMAL BY THE MIDDLE OF THE WEEK.
&&

.SHORT TERM...SATELLITE SHOWS UPPER LOW OPENING UP AND MOVING INLAND
AS JET STREAK COMES AROUND ITS BASE AND UP THE FRONT SIDE. THIS JET
STREAK HAS BEEN HELPING TO IGNITE STRONG TO SEVERE STORMS SOUTHEAST
OF I-15...AND THIS THREAT WILL SPREAD NORTH OVERNIGHT AS THE JET
STREAK PROGRESSES. SEVERE THUNDERSTORM WATCH 732 IS IN EFFECT FOR
CLARK...LINCOLN...SAN BERNARDINO AND MOHAVE COUNTIES UNTIL 11 PM. AS
THE TROUGH MOVES INLAND TOMORROW...STORMS WILL FIRE AGAIN...WITH
BETTER COVERAGE IN THE EASTERN CWFA DUE TO DRIER AIR MOVING INTO THE
WEST. COULD BE A FEW STORMS LINGERING OVER THE HIGHER TERRAIN OF
EASTERN LINCOLN AND NORTHERN MOHAVE TUESDAY...BUT MOST OF THE CWFA
WILL BE DRY BY THEN. TEMPERATURES WILL REMAIN BELOW NORMAL FOR ONE
MORE DAY AND THEN START TO RISE TUESDAY THANKS TO DRIER AIR AND MORE
SUNSHINE.

.LONG TERM...NOT MUCH CHANGED IN THE LONG TERM FORECAST...WAS A BIT
BUSY WITH TODAYS SEVERE WEATHER. STILL EXPECT RIDGE TO BUILD BACK
OVER THE WESTERN STATES AND BRING WITH IT WARMING TEMPERATURES AND
DRY CONDITIONS. DID RAISE TEMPERATURES A BIT FOR THE FIRST TWO DAYS
AS GUIDANCE AND HEIGHT FORECASTS STRONGLY SUGGESTS THAT WE NEED TO
BUMP THEM UP. LIKE THE MID SHIFT BEFORE ME THERE IS THE QUESTION OF
RESIDUAL MOISTURE BEING RECYCLED BUT FOR NOW HAVE KEPT THE CHANCE OF
AFTERNOON THUNDERSTORMS OUT OF THE FORECAST.
&&

.AVIATION...FOR MCCARRAN...THE THUNDERSTORMS SOUTH OF THE LAS VEGAS
VALLEY WILL PERSIST UNTIL ABOUT MIDNIGHT LOCAL. THERE IS STILL A
CHANCE FOR A THUNDERSTORM IN THE LAS VEGAS VALLEY LATER THIS
EVENING...AND POSSIBLY SEVERE AS WELL. JUST NEED TO WATCH WHATEVER
COMES UP THE I-15 CORRIDOR FROM CALIFORNIA. THE BEATTY AND PEACH
SPRINGS CORRIDORS WILL BE QUITE ACTIVE UNTIL MIDNIGHT WITH
THUNDERSTORMS AS WELL. MONDAY MORNING WILL START OUT WITH LIGHT
WINDS AND WHATEVER CLOUD COVER WILL BE DEBRIS CLOUDS FROM SUNDAYS
STORMS. THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AGAIN BUT NOT
NEARLY AS NUMEROUS AS SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS IN THE
EASTERN 2/3S OF SAN BERNARDINO...SOUTHERN CLARK...AND MOHAVE
COUNTIES UNTIL AROUND 06Z. SOME OF THE THUNDERSTORMS COULD POSSIBLY
BE SEVERE THIS EVENING. AFTER TONIGHT THUNDERSTORMS THE AREA WILL
HAVE DEBRIS CLOUDS FOR MOST OF THE NIGHT BEFORE SOME CLEARING IN THE
MONDAY MORNING. THUNDERSTORMS ARE LIKELY MONDAY AFTERNOON THROUGHOUT
THE AREA BUT NOT NEARLY AS NUMEROUS AS SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...SEVERE THUNDERSTORM WATCH FOR CLARK AND LINCOLN COUNTIES UNTIL
     11 PM PDT THIS EVENING.
AZ...SEVERE THUNDERSTORM WATCH FOR MOHAVE COUNTY UNTIL 11 PM MST
     THIS EVENING.
CA...SEVERE THUNDERSTORM WATCH FOR SAN BERNARDINO COUNTY UNTIL 11 PM
     PDT THIS EVENING.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 5:42 AM MST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT SUN AUG 23 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-240500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT SUN AUG 23 2009 /542 AM MST SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA. A LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST AND SOLAR HEATING WILL
COMBINE WITH THIS AIR MASS TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO COUNTY AND
MUCH OF CLARK AND MOHAVE COUNTIES. SEVERE THUNDERSTORMS PRODUCE
WIND GUSTS 58 MPH OR GREATER AND HAIL AN INCH OR MORE IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER MONDAY AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY ACROSS THE AREA. A DRIER
AND MORE STABLE AIR MASS WILL MOVE IN BEGINNING TUESDAY WITH HIGH
PRESSURE BUILDING OVER THE AREA THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS MORNING OR EARLY THIS
AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 23, 7:04 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
704 PM PDT SUN AUG 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MOHAVE VALLEY           34.93N 114.59W
08/23/2009  E0.50 INCH       MOHAVE             AZ   TRAINED SPOTTER

            HAIL ESTIMATED AT A HALF INCH IN DIAMETER WAS REPORTED BY
            A SPOTTER IN MOHAVE VALLEY.

0555 PM     HEAVY RAIN       10 S NEEDLES AIRPORT    34.62N 114.64W
08/23/2009  E0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER REPORTED 5 TO 6 INCHES OF WATER ALONG WITH
            DEBRIS WAS FLOWING ALONG OVER HIGHWAY 95 ABOUT 19 MILES
            SOUTH OF INTERSTATE 40.

0615 PM     HAIL             GOODSPRINGS             35.83N 115.43W
08/23/2009  E0.25 INCH       CLARK              NV   CO-OP OBSERVER

0627 PM     TSTM WND GST     HENDERSON EXECUTIVE AIR 35.99N 115.13W
08/23/2009  M58.00 MPH       CLARK              NV   AWOS

            A 58 MPH WIND GUST ASSOCIATED WITH OUTFLOW FROM A
            THUNDERSTORM WAS RECORDED AT THE HENDERSON EXECUTIVE
            AIRPORT. VISIBILITY WAS ALSO REDUCED TO 5 MILES IN
            BLOWING DUST.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 109 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
August 23, 7:15 PM MST to 10:15 PM MST
Where
Mohave County, 1.36 mi WSW of Golden Shores to 1.5 mi SW of Golden Shores
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.770, -114.501

Two to four inches of rain fell between 515 and 915 PM, causing water, rocks and mud to cover several roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187066.